Reply To: Compounded/Magic Mouthwashes

  • Kimberly Duback

    Member
    March 14, 2018 at 6:05 pm

    ​At Advocate Children’s Hospital, we do utilize Magic Mouthwash when a patient has mucositis. 

    We are also doing a strong oral care initiative at our hospital for Oncology- we are using Biotene as a mouth rise 3 times a day.  We did a literature review when comparing other rinses (i.e. nystatin versus CHG) and decided on Biotene.

    As an aside, since we started our oral care initiative (which includes the Biotene rinse), we have seen a decrease in mucosal barrier injury related CLABSIs

    ——————————
    Kimberly Duback, MS, APN, PCNS-BC, CPN, CPHON
    Advanced Practice Nurse
    Advocate Children’s Hospital
    Illinois
    United States of America
    ——————————
    ——————————————-
    Original Message:
    Sent: 03-14-2018 06:00 PM
    From: Chris Donaghey
    Subject: Compounded/Magic Mouthwashes

    Hi all,

    Our health system is using system-level professional practice councils, in conjunction with EBP groups, to encourage awareness and evaluation of the American Academy of Nursing’s “Choosing Wisely” program, an effort to inform caregivers and patients/families alike about common practices that may not be informed by evidence.

    One such area our system chose is compounded mouthwashes. We didn’t have any peds heme/onc people sitting on this group or we may have engaged the discussion more..and, of course, the focus was nursing when it would also be useful for provider perspective.

    The statement and associated references is below.

    1) Does your facility use compounded mouthwashes for mucositis prevention/management?

    2) Do you have references/standards in addition to ones listed that support the practice?

    Thanks!

    Magic Mouthwash

    Aannet remove preview
    Magic Mouthwash
    Click Here to download this page in PDF format. Don’t use mixed medication mouthwash, commonly termed “magic mouthwash,” to prevent or manage cancer treatment-induced oral mucositis. Oral mucositis is a painful and debilitating side effect of some chemotherapeutic agents and radiation therapy that includes the oral mucosa in the treatment field.
    View this on Aannet >

    ——————————
    Chris Donaghey, MSN, RN, PCNS-BC, CPN, CPHON
    Clinical Nurse Specialist – Riley Cancer Care
    Riley Hospital for Children at IU Health
    Indianapolis, IN
    ——————————